zbMATH — the first resource for mathematics

Generalization of Sabitov’s theorem to polyhedra of arbitrary dimensions. (English) Zbl 1314.52008
Heron’s formula from classical geometry expresses the square of the area of a triangle as a polynomial in the squares of the lengths of its sides. More generally, I. Kh. Sabitov [Vestn. Mosk. Univ., Ser. I 1996, No. 6, 89–91 (1996; Zbl 0897.51009)]; Discrete Comput. Geom. 20, No. 4, 405–425 (1998; Zbl 0922.52006)] proved that if \(P\) is a simplicial polyhedron in \(\mathbb{R}^3\), then there exists a polynomial relation of the form \[ V^{2N} + a_1(\ell)V^{2N-2} + \cdots + a_n(\ell) = 0, \] where \(V\) is the volume of the polyhedron, \(\ell\) is the set of the squares its edge lengths, and the coefficients \(a_i(\ell)\) are polynomials with rational coefficients.
This paper generalizes Sabitov’s result to higher dimensions. Specifically, let \(n \geq 3\) and let \(K\) be a simplicial complex of dimension \(n-1\). The objects of study are those complexes \(K\) such that:
\(K\) is a pseudomanifold, meaning \(K\) is pure and each codimension-one face is contained in exactly two top-dimensional faces;
\(K\) is strongly connected, meaning its facet-ridge graph is connected; and
\(K\) is oriented.
A simplicial polyhedron of combinatorial type \(K\) is a map \(P: |K| \rightarrow \mathbb{R}^n\) that is linear on the faces of \(|K|\) (but \(P\) need not be injective).
The main result of this paper shows that for such a simplicial complex \(K\) and a polyhedron \(P\) of combinatorial type \(K\), there exists an analogous monic polynomial relation to the one shown above that involves the volume of \(P(K)\) and the set of squares of the edge lengths of \(P(K)\).
The Bellows Conjecture [R. Connelly et al., Beitr. Algebra Geom. 38, No. 1, 1–10 (1997; Zbl 0939.52009)] claims that the generalized oriented volume of a flexible polyhedron in \(\mathbb{R}^n\) remains constant under its flexes. This follows from the main result of the paper.

52B11 \(n\)-dimensional polytopes
52A38 Length, area, volume and convex sets (aspects of convex geometry)
05E45 Combinatorial aspects of simplicial complexes
Full Text: DOI arXiv
[1] Bricard, R, Mémoire sur la théorie de l’octaedre articule, J. Math. Pures Appl., 5, 113-148, (1897) · JFM 28.0624.01
[2] Cayley, A, On a theorem in the geometry of position, Camb. Math. J., 2, 267-271, (1841)
[3] Connelly, R, A counterexample to the rigidity conjecture for polyhedra, Inst. Hautes Études Sci. Publ. Math., 47, 333-338, (1977) · Zbl 0375.53034
[4] Connelly, R.: Conjectures and open questions in rigidity. In: Proceedings of the International Congress of Mathematicians, Acad. Sci. Fennica, Helsinki, 1980, pp. 407-414 (1978)
[5] Connelly, R; Sabitov, I; Walz, A, The bellows conjecture, Beitr. Algebra Geom., 38, 1-10, (1997) · Zbl 0939.52009
[6] Edelsbrunner, H.: Algebraic decomposition of non-convex polyhedra. In: 36th Annual Symposium on Foundations of Computer Science (FOCS’95), pp. 248-257 (1995) · Zbl 0938.68865
[7] Eisenbud, D.: Commutative Algebra with a View Toward Algebraic Geometry. Graduate Texts in Mathematics, vol. 150. Springer, New York (1995) · Zbl 0819.13001
[8] Gaifullin, A.A.: Sabitov polynomials for volumes of polyhedra in four dimension. Adv. Math. 252, 586-611 (2014) · Zbl 1301.51027
[9] Gaifullin, A.A.: Flexible cross-polytopes in spaces of constant curvature. In: Proceedings of the Steklov Institute of Mathematics (2014). arXiv:1312.7608 · Zbl 1320.52015
[10] Lang, S.: Introduction to Algebraic Geometry. Addison-Wesley, Reading, MA (1972) · Zbl 0247.14001
[11] Menger, K, Untersuchungen über allgemeine metrik, Math. Ann., 100, 75-163, (1928) · JFM 54.0622.02
[12] Menger, K, New foundation of Euclidean geometry, Am. J. Math., 53, 721-745, (1931) · JFM 57.1509.01
[13] Pak, I.: Lectures on discrete and polyhedral geometry, monograph draft. http://www.math.ucla.edu/ pak/book.htm (2010). Accessed 23 July 2014
[14] Sabitov, IK, Volume of a polyhedron as a function of its metric, Fundam. Appl. Math., 2, 1235-1246, (1996) · Zbl 0904.52002
[15] Sabitov, IK, The volume as a metric invariant of polyhedra, Discrete Comput. Geom., 20, 405-425, (1998) · Zbl 0922.52006
[16] Stachel, H, Flexible cross-polytopes in the Euclidean \(4\)-space, J. Geom. Graph., 4, 159-167, (2000) · Zbl 0977.52028
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.